Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 16, NWS Pocatello, ID

October 7, 201913 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Oct 7, 2019, 1:58 PM MDT for 13 counties in Idaho. It took effect at Oct 8, 2019, 12:00 PM MDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2019, 1:58 PM MDT (19:58 UTC)
In effect from
Oct 8, 2019, 12:00 PM MDT
Expired
Oct 9, 2019, 6:48 PM MDT
In force
31 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 9 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2470 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS75 KPIH 071958
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
158 PM MDT Mon Oct 7 2019

IDZ052>054-081100-
/O.NEW.KPIH.WI.Y.0016.191008T1800Z-191009T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
158 PM MDT Mon Oct 7 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Idaho Falls, INL, Blackfoot, Fort Hall, Pocatello.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Drivers of high-profile vehicles may have difficulty
  driving due to cross-winds.

* ADDITIONAL DETAILS...Blowing dust may reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Valle
6 follow-up statements
929 
WWUS75 KPIH 080944
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
344 AM MDT Tue Oct 8 2019

IDZ051-055-082200-
/O.EXB.KPIH.WI.Y.0016.191008T2100Z-191009T2300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
344 AM MDT Tue Oct 8 2019

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 PM MDT
WEDNESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 50 mph
  expected. Blowing dust from empty agricultural fields will also
  produce near-zero visibility in some areas.

* WHERE...The Shoshone and Carey area and nearby lava beds, and
  the eastern Magic Valley, including the towns of Burley and
  Rupert.

* WHEN...From 3 PM this afternoon to 5 PM MDT Wednesday. There
  will be two periods of very windy conditions. The first is this
  afternoon until around 9 PM MDT tonight. The second begins 
  around 6 AM MDT on Wednesday and continues into Wednesday 
  afternoon.

* IMPACTS...Drivers of high-profile vehicles may have difficulty
  driving due to cross-winds. Downed branches and power lines 
  will make outside activity hazardous.

* ADDITIONAL DETAILS...Blowing dust may reduce visibilities
  suddenly to near zero, making highway travel especially
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052>054-082200-
/O.EXT.KPIH.WI.Y.0016.191008T1800Z-191009T1700Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
344 AM MDT Tue Oct 8 2019

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 11 AM MDT
WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph
  expected. Reduced visibility in blowing dust, to near zero, is
  likely to occur from northern Idaho Falls to the Sage Junction
  area. Blowing dust can occur in other areas as well.

* WHERE...Idaho Falls, INL, Blackfoot, Fort Hall, Pocatello.

* WHEN...From noon today to 11 AM MDT Wednesday. The very windy
  conditions will occur in two periods. The first is today from
  around noon until 9 PM MDT tonight. The second period starts
  around 6 AM MDT Wednesday and continues until the late morning.
 
* IMPACTS...Drivers of high-profile vehicles may have difficulty
  driving due to cross-winds. Downed branches and power lines 
  will make outside activity hazardous.

* ADDITIONAL DETAILS...Blowing dust will reduce visibilities 
  suddenly to near zero, making highway travel especially 
  hazardous..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Messick
185 
WWUS75 KPIH 081959
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
159 PM MDT Tue Oct 8 2019

IDZ056-057-091100-
/O.EXA.KPIH.WI.Y.0016.191008T2100Z-191009T2300Z/
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Albion, Almo, Malta, Rockland, 
and Holbrook
159 PM MDT Tue Oct 8 2019

...WIND ADVISORY IN EFFECT UNTIL 5 PM MDT WEDNESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 50 mph 
  expected. Blowing dust from empty agricultural fields will 
  also produce near-zero visibility in some areas.

* WHERE...Malta and I 84 to the Utah border.

* WHEN...From 3 PM this afternoon to 5 PM MDT Wednesday. There 
  will be two periods of very windy conditions. The first is 
  this afternoon until around 9 PM MDT tonight. The second 
  begins around 6 AM MDT on Wednesday and continues into 
  Wednesday afternoon.

* IMPACTS...Drivers of high-profile vehicles may have difficulty
  driving due to cross-winds. 

* ADDITIONAL DETAILS...Blowing dust may reduce visibilities 
  suddenly to near zero, making highway travel especially 
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051-055-091100-
/O.CON.KPIH.WI.Y.0016.191008T2100Z-191009T2300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
159 PM MDT Tue Oct 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MDT WEDNESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 50 mph 
  expected. Blowing dust from empty agricultural fields will 
  also produce near-zero visibility in some areas.

* WHERE...The Shoshone and Carey area and nearby lava beds, and 
  the eastern Magic Valley, including the towns of Burley and 
  Rupert.

* WHEN...From 3 PM this afternoon to 5 PM MDT Wednesday. There 
  will be two periods of very windy conditions. The first is 
  this afternoon until around 9 PM MDT tonight. The second 
  begins around 6 AM MDT on Wednesday and continues into 
  Wednesday afternoon.

* IMPACTS...Drivers of high-profile vehicles may have difficulty
  driving due to cross-winds. 

* ADDITIONAL DETAILS...Blowing dust may reduce visibilities 
  suddenly to near zero, making highway travel especially 
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052>054-091100-
/O.CON.KPIH.WI.Y.0016.000000T0000Z-191009T1700Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
159 PM MDT Tue Oct 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MDT WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected. Reduced visibility in blowing dust, to near zero, is 
  likely to occur from northern Idaho Falls to the Sage Junction 
  area. Blowing dust can occur in other areas as well.

* WHERE...Idaho Falls, INL, Blackfoot, Fort Hall, Pocatello.

* WHEN...The very windy conditions will occur in two periods. The
  first will last until 9 PM MDT tonight. The second period 
  starts around 6 AM MDT Wednesday and continues until the late 
  morning.

* IMPACTS...Drivers of high-profile vehicles may have difficulty
  driving due to cross-winds.

* ADDITIONAL DETAILS...Blowing dust will reduce visibilities 
  suddenly to near zero, making highway travel especially 
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Valle
681 
WWUS75 KPIH 090822
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
222 AM MDT Wed Oct 9 2019

IDZ051-055>057-092300-
/O.CON.KPIH.WI.Y.0016.000000T0000Z-191009T2300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, 
and Holbrook
222 AM MDT Wed Oct 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON...

* WHAT...West winds 30 to 35 mph with gusts up to 50 mph.

* WHERE...The Shoshone and Carey area and nearby lava beds, the
  eastern Magic Valley, including the towns of Burley and Rupert;
  the south central highlands of Idaho, including the Albion
  mountains and towns of Oakley, Almo, Malta, and Rockland.

* WHEN...Until 5 PM MDT today.

* IMPACTS...Drivers of high-profile vehicles may have difficulty 
  driving due to cross-winds.

* ADDITIONAL DETAILS...Blowing dust may reduce visibilities 
  suddenly to near zero, making highway travel especially 
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052>054-091700-
/O.CON.KPIH.WI.Y.0016.000000T0000Z-191009T1700Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
222 AM MDT Wed Oct 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MDT THIS MORNING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph.

* WHERE...Idaho Falls, INL, Blackfoot, Fort Hall, Pocatello, and
  American Falls.

* WHEN...until 11 AM MDT this morning.

* IMPACTS...Drivers of high-profile vehicles may have difficulty 
  driving due to cross-winds.

* ADDITIONAL DETAILS...Blowing dust will reduce visibilities 
  suddenly to near zero, making highway travel especially 
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Messick
996 
WWUS75 KPIH 091645
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1045 AM MDT Wed Oct 9 2019

IDZ052-091745-
/O.CAN.KPIH.WI.Y.0016.000000T0000Z-191009T1700Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
1045 AM MDT Wed Oct 9 2019

...WIND ADVISORY IS CANCELLED...

Winds across the area will subside shortly and the wind advisory
is being cancelled at this time. 

$$

IDZ053-054-092100-
/O.EXT.KPIH.WI.Y.0016.000000T0000Z-191009T2100Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
1045 AM MDT Wed Oct 9 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph.

* WHERE...Idaho Falls, INL, Blackfoot, Fort Hall, Pocatello, and 
  American Falls.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...Drivers of high-profile vehicles may have difficulty 
  driving due to cross-winds.

* ADDITIONAL DETAILS...Blowing dust will reduce visibilities 
  suddenly to near zero, making highway travel especially 
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051-055>057-092100-
/O.CON.KPIH.WI.Y.0016.000000T0000Z-191009T2300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, 
and Holbrook
1045 AM MDT Wed Oct 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON...

* WHAT...West winds 30 to 35 mph with gusts up to 50 mph.

* WHERE...The Shoshone and Carey area and nearby lava beds, the 
  eastern Magic Valley, including the towns of Burley and 
  Rupert; the south central highlands of Idaho, including the 
  Albion mountains and towns of Oakley, Almo, Malta, and 
  Rockland.

* WHEN...Until 5 PM MDT today.

* IMPACTS...Drivers of high-profile vehicles may have difficulty 
  driving due to cross-winds.

* ADDITIONAL DETAILS...Blowing dust may reduce visibilities 
  suddenly to near zero, making highway travel especially 
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
781 
WWUS75 KPIH 092040
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
240 PM MDT Wed Oct 9 2019

IDZ053-054-092145-
/O.EXP.KPIH.WI.Y.0016.000000T0000Z-191009T2100Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
240 PM MDT Wed Oct 9 2019

...WIND ADVISORY WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

Winds across the area have dropped below wind advisory levels and
the wind advisory will be allowed to expire at 3 PM this 
afternoon.


$$

IDZ051-055>057-100300-
/O.EXT.KPIH.WI.Y.0016.000000T0000Z-191010T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, 
and Holbrook
240 PM MDT Wed Oct 9 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 50 mph.

* WHERE...The Shoshone and Carey area and nearby lava beds, the 
  eastern Magic Valley, including the towns of Burley and 
  Rupert; the south central highlands of Idaho, including the 
  Albion mountains and towns of Oakley, Almo, Malta, and 
  Rockland.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Drivers of high-profile vehicles may have difficulty 
  driving due to cross-winds.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
086 
WWUS75 KPIH 100048
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
648 PM MDT Wed Oct 9 2019

IDZ051-055>057-100200-
/O.CAN.KPIH.WI.Y.0016.000000T0000Z-191010T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, 
and Holbrook
648 PM MDT Wed Oct 9 2019

...WIND ADVISORY IS CANCELLED...

Wind speeds have fallen below advisory levels and thus the Wind
Advisory has been cancelled for the remainder of this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 7, 1:53 PM MDT, 5 minutes earlier.

Area forecast discussion, Oct 7, 1:53 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
153 PM MDT Mon Oct 7 2019

.DISCUSSION...A low pressure system is approaching the region
from the northwest. Most of the area will experience dry, warm but
breezy conditions on Tuesday. Wind advisories may be necessary
for portions of the region where sustained winds in excess of
25kts are possible. Pockets of blowing dust are also possible.
We'll see showers overspread the region Tuesday night into
Wednesday morning. Much colder temps are likely with many highs on
Wednesday occurring at midnight Tuesday night. Wednesday will
feel like a wintry day, with snow showers possible and brisk
conditions. Snow showers are even possible across portions of the
Snake Plain and Magic Valley with some very light accumulations
possible on grassy and elevated surfaces. We will issue a winter
weather advisory for the Island Park area where 2 to 6 inches of
snow is possible. Windy conditions may produce some blowing and
drifting snow in the Island Park region as well. Heaviest amounts
will be closer to the passes headed into Montana. This system will
move east with some residual showers possible across the eastern
highlands on Thursday. Dry weather is likely for the remainder of
the forecast. Another front will push through the area late in the
weekend, but it looks like most if not all the precipitation will
remain north with that system.

Valle

&&

.AVIATION...A strong upper trough will make its way to the
Intermountain West tomorrow. The associated cold front should make
its way to the Central Mountains after noon tomorrow, impacting the
24 to 30 hour period for KSUN. Winds across the Snake Plain will
increase to around 15 to 20 kts by the end of the TAF period for
KPIH, KIDA, and KBYI. Precipitation should hold off until late
tomorrow night, so expect VFR conditions to prevail. Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 9 PM MDT Tuesday for IDZ052>054.

Winter Weather Advisory from midnight Tuesday night to midnight
MDT Wednesday night for IDZ066.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 2:01 PM MDTWinter Weather AdvisoryPIHButte, Clark, Custer, Fremont, Teton53 hr

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.